Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Arthritis Res Ther. 2005;7(3):R545-51. Epub 2005 Mar 1.

Systemic lupus erythematosus induced by anti-tumour necrosis factor alpha therapy: a French national survey.

Author information

  • 1Rheumatology Department, Hôpital Robert Ballanger, Aulnay sous Bois, France. m.debandt@ch-aulnay.fr

Abstract

The development of drug-induced lupus remains a matter of concern in patients treated with anti-tumour necrosis factor (TNF) alpha. The incidence of such adverse effects is unknown. We undertook a retrospective national study to analyse such patients. Between June and October 2003, 866 rheumatology and internal medicine practitioners from all French hospital centres prescribing anti-TNF in rheumatic diseases registered on the website of the 'Club Rhumatismes et Inflammation' were contacted by email to obtain the files of patients with TNF-induced systemic lupus erythematosus. Twenty-two cases were collected, revealing two aspects of these manifestations. Ten patients (six patients receiving infliximab, four patients receiving etanercept) only had anti-DNA antibodies and skin manifestations one could classify as 'limited skin lupus' or 'toxidermia' in a context of autoimmunity, whereas 12 patients (nine patients receiving infliximab, three patients receiving etanercept) had more complete drug-induced lupus with systemic manifestations and at least four American Congress of Rheumatology criteria. One patient had central nervous system manifestations. No patients had lupus nephritis. The signs of lupus occurred within a mean of 9 months (range 3-16 months) in patients treated with infliximab and within a mean of 4 months (range 2-5 months) in patients treated with etanercept. In all cases after diagnosis was determined, anti-TNF was stopped and specific treatment introduced in eight patients: two patients received intravenous methylprednisolone, four patients received oral steroids (15-35 mg/day), and two patients received topical steroids. Lupus manifestations abated within a few weeks (median 8 weeks, standard deviation 3-16) in all patients except one with longer-lasting evolution (6 months). At that time, cautious estimations (unpublished data from Schering Plough Inc. and Wyeth Inc.) indicated that about 7700 patients had been exposed to infliximab and 3000 to etanercept for inflammatory arthritides in France. It thus appears that no drug was more implicated than the other in lupus syndromes, whose incidence was 15/7700 = 0.19% with infliximab and 7/3800 = 0.18% with etanercept. Clinicians should be aware that lupus syndromes with systemic manifestations may occur in patients under anti-TNF alpha treatment.

PMID:
15899041
[PubMed - indexed for MEDLINE]
PMCID:
PMC1174953
Free PMC Article
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for BioMed Central Icon for PubMed Central
    Loading ...
    Write to the Help Desk